Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Twizzyness

Yet another 'Tane tale

So like everyone else here, I've struggled with persistent acne that's been resistant to pretty much anything I've tried to treat it with. I've been on doxycyclin, tetracyclin, retin-a, proactiv, a bp regime (not dan's but I went to an aesthetician who worked with me through it), and tried about every over-the-counter drug I could for it. I'm allergic to salicylic acid so most of those just make me break out more. [On a side note, if you've ever heard of Borba's skin clarifying water and considered it, I would highly recommend it. It in no way could remotely compare to something like accutane, but I think it did help me while I was on it to slow my break outs] So I finally gave in and, after swearing off dermatologists (since nothing worked), I made an appointment with one down here - I'm in Georgia currently for college.

I'd been considering the 'tane for a while, but always thought the side effects greatly outweighed the good of it. That senator's kid that killed himself because of it was from around where I live so it was blown way out of proportion and all the derms are pretty afraid of putting anyone on it unless their acne is very severe, which mine is not (My acne is moderate). I've had acne for years upon years (in fact I have a picture of myself in the fourth grade with zits - craziness!) but it's gotten much more severe in the past year and a half. It used to clear up during the summer but now it just gets worse and worse. I never seriously considered taking accutane until one of my friends at school mentioned in passing that he had taken it. It came as a shock for me because he has perfectly clear skin, so obviously I looked into it a little more. Then, when I went to see the derm here, he almost instantly reccomended it after I told him that antibiotics didn't work for me. He was adament about it's benefits and said that when his daughter gets older, if she needs it, he would put her on it in a heartbeat. He feels that the side effects have been grossly overplayed and the benefits he's seen with it are amazing in comparison to the detrimental effects it may have. So I went home and talked it over with my parents and while they're scared about the side effects (I told you it was painted as the worst medication ever where I'm from) they want me to be happy.

So I'm off tomorrow to get my contraception counselling (they go crazy for this stuff and birth defects huh? lots of hoops to jump through so I don't sue someone right?) and I go back to the derm next thursday. He seems adament about getting me started as soon as possible (thank god) so hopefully I'll be on it within the next week or so. So I'm just wondering, what should I plan for? What's the best kind of moisturizers to use, etc etc. I've been reading through and seen a lot of people mention aquaphor - just for lips or all over? And anything I should ask my derm about? (AKA vitamins, etc?)

I'm a little scared about the whole depression side effects the most. Anyone having serious trouble with this? And how do I know it's the 'tane and not something else?

Really any advice, help, or support is what I'd love. I'll keep you guys updated on how things with getting started go, but I think once I start I might not update that much. I'm afraid I'll get to absorbed in my acne that it'll start to consume me (like it doesn't now, huh..).

Oh, and apparently my roomate is leaving this quarter so I might not have one in the spring (WOOT!) I love her and everything but I think this might be a good thing for me when I get going on the 'tane.

Anyway, thanks guys. You all seem so supportive.

<3

Share this post


Link to post
Share on other sites

Hi!

Thats good you're going to get started soon, I'm sure it will really help you! I think the birth control and pregnancy warnings are slightly excessive, but I understand why they have to do it. Can't I just promise I won't get pregnant? :)

So what to plan for...well, everyone reacts differently. But definately plan for dry lips and skin, possible lower back and joint pain (the worse side effect for me personally), and maybe nosebleeds. I really like Cetaphil for face wash and Neutrogena combination skin moisturizer and St. Ives apricot scrub once or twice a week. For lips, i LOVE smith's rosebud salve from bath and body works. It's a little pricey, but well worth it.

I was a little worried about the depression thing too, but I haven't experienced anything like that yet and I don't think I will. Just keep in mind if you ever start feeling down or your moods change, stop taking it and call your derm!

I hope you get a single room this quarter - I had one last semester and loved it. Roommates are fun, but it gets old.

Good luck! Keep us updated!

-liz

Share this post


Link to post
Share on other sites

Hey, good luck!! My biggest piece of advice is to take Vitamin E. It has helped with side effects immensely. Keep us updated!

-Amber

Share this post


Link to post
Share on other sites

So I just went and had my contraception meeting (woo) so I'm just waiting around now for my next appointment next thursday (a whole week! I can't believe its going to take that long. LOL- I love being impatient now that I actually have something I can do about it) I know it'll take me probably until march to really get going on it but hopefully it won't be that long. So what did all you other girls pick for contraception? Go team abstinence! Lol. I just decided against birth control because I went on ortho once to try and help my acne a few years ago, but it seemed to worsen it, or at least not help. And I'm worried that if I get on birth control again, when I get off the 'tane and the birth control I'll end up breaking out again because of all the hormones. Has this happened to anyone? I know my acne gets a lot worse when I get all hormonal.

I had a question that came to mind today too. I have a lot of hyperpigmentation (red spots) left over from zits that have come and gone.. will the 'tane help with this? Or will it only clear up my active acne and I'll have to have other procedures done to get rid of the spots?

And I plan on talking to my derm about it, but I was wondering if anyone knows why it is that accutane can sometimes cure people of their acne and they'll never have it again? What about it makes it so that once you're off it, you're fine? I have really oily skin and I'm afraid once I get off the 'tane it'll go back to being that way and I'll just start breaking out again. Is it just a clean-slate kind of thing?

Anywho, thank you guys for your support, I really appreciate it.

<3!

Share this post


Link to post
Share on other sites

hey there, I go to Georgia for school as well, unless you mean you go to a school in Georgia, but anyways.

Yeah, I'd personally recommend accutane as well, although Im not clear or anything yet, I've had numerous friends who all cleared with it. Never seen it fail.

Good luck, and here in Athens at least..... its pretty easy to get accutane.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×